MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE RX PTA DILATATION CATHETER; PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE RX PTA DILATATION CATHETER; PTA BALLOON DILATATION CATHETER
Catalog Number U4150510RX
Medical Device Problem Codes Deflation Problem (1149); Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/19/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
As a result of a retrospective review of events that occurred in (b)(6) and in accordance with 21 c.F.R.Part 803, this event was assessed and determined to be mdr reportable.Manufacturing review: the lot number has been provided and the lot device history records have been reviewed.The lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported for this lot number and issue to date.Visual/microscopic inspection: the sample was returned used.A bend was noted 28.3cm from the strain relief.However after review of the preliminary pictures, the manner in which the device was packaged for return may have contributed to the bend.The balloon was not returned fully deflated.No bends were reported by the user.No other anomalies were noted.Functional/performance evaluation: the patency of the guidewire lumen was tested using an in-house guidewire, and it passed without issue.The inflation hub was connected to an inflation device and an attempt was made to inflate the balloon with water.Upon inflation, water was observed to be leaking out the guidewire rapid exchange point.The balloon was cut open however, the source of the leak could not be identified.Medical records review: as medical records were not provided, a review could not be performed.Image/photo review: one electronic photo was reviewed.The photo shows the device laying coiled and the balloon appears to be partially deflated, with the interior of the balloon partially containing a red fluid.No damage can be seen on hub or outer shaft.Based on the photo provided, the investigation can be confirmed for the reported leak and deflation issues, due to the liquid in the balloon lumen.Conclusion: the device and one photo were returned.An attempt was made to inflate the balloon with water.However, water was seen exiting the rapid exchange port when water pressure was applied, confirming the investigation for the reported leak.Based on the photo review and returned device condition, the investigation is also confirmed for deflation issues, due to the identified leak and partially deflated balloon.The identified leak would have contributed to the deflation issues.However, the definitive root cause for the leak could not be determined based upon available information.It is unknown whether patient and/or procedural issues contributed to the event.Labeling review: the current (b)(4) ifu (instructions for use) states: warnings: - to prevent vessel damage, the inflated diameter and length of the balloon should approximate the diameter and length of the vessel just proximal and distal to the stenosis.Select a balloon size so that its inflated balloon diameter does not exceed the minimum vessel diameter when diameters of a target vessel vary.[or, it can cause vessel injury.] - when the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.[applying excessive force to the catheter can cause vessel damage and the catheter can result in tip or catheter breakage, catheter kink or balloon separation.] - do not exceed the rbp recommended for this device.To prevent over pressurization, use of inflation device with manometer is recommended.[balloon rupture may occur if the rbp rating is exceeded.] - careful attention must be paid to the dilatation of calcified lesions or tortuous anatomy.[it may lead to catheter damage or balloon rupture.Precautions for usage: - do not continue to use the balloon catheter if the shaft has been bent or kinked.- carefully inspect the catheter prior to use to verify that catheter has not been damaged and that its size, shape and condition are suitable for the procedure for which it is to be used.Do not use if product damage is evident.(b)(4).The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported during an angioplasty procedure, negative pressure was applied to remove the device from the patient and allegedly blood was observed leaking from the shaft.There was no reported patient injury.

Brand Name
ULTRAVERSE RX PTA DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6628837
Report Number2020394-2017-00597
Device Sequence Number624919
Product Code LIT
UDI-Device Identifier00801741057885
UDI-Public(01)00801741057885(17)180331(10)50120883
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K131199
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2018
Device Catalogue NumberU4150510RX
Device Lot Number50120883
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/03/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/12/2017
Initial Report FDA Received Date06/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1